Florida, 2013

Hail and Damaging Winds in Florida, August 20, 2013

August 20, 2013 · NWS TBW · 4 events in 1 county or zone

Easterly flow produced numerous strong to severe thunderstorms across the area. The storms produced sub severe hail and downed numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Easterly flow produced numerous strong to severe thunderstorms across the area. The storms produced sub severe hail and downed numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 20, 2:28 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 20, 2:28 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
328 PM EDT TUE AUG 20 2013

.SHORT TERM (TONIGHT-THURSDAY)...
IN THE MID/UPPER LEVELS HIGH PRESSURE RIDGING WILL HOLD JUST OFF
THE SOUTHEAST U.S. COAST WHILE A WEAK AREA OF LOW PRESSURE OFF THE
SOUTHWEST FLORIDA COAST DRIFTS NORTHWEST OVER THE NEXT DAY OR TWO.
MEANWHILE AT THE SURFACE...HIGH PRESSURE RIDGE WILL HOLD TO THE
NORTH OF FLORIDA WITH A LOW LEVEL EAST TO SOUTHEAST FLOW
PERSISTING.

FOR THE REST OF THIS AFTERNOON AND EVENING SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE WITH THE CONVECTION MOVING WEST OUT
INTO THE GULF BY MIDNIGHT. PARTLY CLOUDY SKIES WILL THEN PREVAIL
FOR THE REST OF THE NIGHT WITH SOME PATCHY GROUND FOG POSSIBLE...
ESPECIALLY IN AREAS THAT RECEIVE RAIN. LOWS TONIGHT WILL BE MOSTLY
IN THE 70S.

FOR WEDNESDAY THROUGH THURSDAY...THE GUIDANCE IS BRINGING DEEPER
MOISTURE BACK NORTHWEST INTO THE AREA WITH PRECIPITABLE WATER
INCREASING TO AROUND 2 INCHES. THIS COMBINED WITH DAYTIME HEATING
SHOULD LEAD TO SCATTERED CONVECTION EACH DAY WITH BEST CHANCES
DURING THE AFTERNOON AND EVENING HOURS. HOWEVER...WITH THE DECENT
EAST TO SOUTHEAST LOW LEVEL FLOW CAN NOT RULE AN ISOLATED SHOWER
MOVING INTO EASTERN POLK OR HIGHLANDS COUNTY LATE WEDNESDAY NIGHT
OR THURSDAY MORNING. FOR NOW HAVE GONE WITH 50 POPS EACH DAY
ACROSS MOST OF THE AREA...BUT IF TRENDS CONTINUE LATER SHIFTS
MAY NEED TO BUMP THEM UP 10 TO 20 PERCENT...ESPECIALLY NEAR THE
COAST WHERE THE BEST CONVERGENCE WILL BE THANKS TO THE SEA BREEZE
STRUGGLING TO MOVE INLAND AGAINST THE EAST TO SOUTHEAST FLOW.
DAYTIME HIGHS BOTH DAYS WILL MAINLY BE IN THE LOWER 90S WITH LOWS
WEDNESDAY NIGHT MOSTLY IN THE 70S.

.LONG TERM (THURSDAY NIGHT-TUESDAY)...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA AT THE SURFACE AND ALOFT
FROM THE ATLANTIC THROUGH SATURDAY AS A FRONTAL BOUNDARY GRADUALLY
STALLS TO THE NORTH OF THE AREA. THIS BOUNDARY THEN WASHES OUT AS
HIGH PRESSURE RIDGES INTO THE AREA FROM THE NORTH FOR SUNDAY AND
MONDAY. THIS WILL KEEP A PREVAILING EAST TO SOUTHEAST FLOW IN
PLACE ACROSS THE AREA WITH AN AFTERNOON SEA BREEZE DEVELOPING EACH
DAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL ALSO BE POSSIBLE EACH DAY ALONG SEA BREEZE AND OUTFLOW
BOUNDARIES. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD
WITH HIGHS IN THE LOWER 90S AND LOWS IN THE 70S.

&&

.AVIATION...
EXPECT SCATTERED STORMS WHICH COULD IMPACT ANY OF THE TERMINALS
THIS AFTERNOON AND EARLY EVENING. MAINLY BRIEF MVFR/IFR CONDITIONS
IF SHOWERS MOVE DIRECTLY OVER TERMINAL. SHOWERS ARE CURRENTLY FAST
MOVING SO WILL HANDLE WITH VCTS AND AMEND IF NEEDED.

&&

.MARINE...
EAST TO SOUTHEAST FLOW WILL PERSIST WITH THE SEA BREEZE TRYING TO
DEVELOP NEAR THE COAST EACH AFTERNOON. WINDS WILL REMAIN 15 KNOTS
OR LESS WITH SEAS LESS THAN 4 FEET...THEREFORE NO HEADLINES
ANTICIPATED FOR THE NEXT FEW DAYS.

&&

.FIRE WEATHER...
NO RELATIVE HUMIDITY CONCERNS FOR THE NEXT FEW DAYS...BUT THERE
COULD BE SOME PATCHY GROUND FOG JUST BEFORE AND AROUND SUNRISE
EACH MORNING...ESPECIALLY IN AREAS THAT RECEIVE RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  91  75  91 /  20  50  30  50
FMY  74  91  74  91 /  20  50  30  50
GIF  74  91  74  91 /  20  50  20  50
SRQ  75  91  75  91 /  30  50  30  50
BKV  72  92  72  92 /  20  50  30  50
SPG  78  90  78  90 /  30  50  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...24/COLSON
AVIATION...63/JILLSON
Hazardous weather outlook, Aug 20, 4:03 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 AM EDT TUE AUG 20 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-201600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
503 AM EDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP TODAY
ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. STRONG GUSTY
WINDS...FREQUENT DEADLY LIGHTNING...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
HIGH PRESSURE WILL KEEP AN EAST TO SOUTHEAST FLOW IN PLACE ACROSS
THE AREA THROUGH MONDAY ALLOWING AN AFTERNOON SEA BREEZE TO
DEVELOP ALONG THE COAST EACH DAY. SCATTERED THUNDERSTORMS WILL
FORM ALONG THE SEA BREEZE AND OUTFLOW BOUNDARIES EACH AFTERNOON
AND CONTINUE THROUGH THE EVENING HOURS...BRINGING STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Aug 20, 3:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
440 PM EDT TUE AUG 20 2013

FLZ051-052-202145-
POLK-HILLSBOROUGH-
440 PM EDT TUE AUG 20 2013

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK AND NORTHEASTERN
HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM EAGLE LAKE TO BARTOW...OR ALONG A
LINE EXTENDING FROM WINTER HAVEN TO BARTOW...MOVING WEST AT 20 MPH...
WILL AFFECT WINTER HAVEN AIRPORT...INWOOD...WINTER HAVEN AND CYPRESS
GARDENS...THROUGH 545 PM EDT.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 7 AND 33.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2774 8176 2787 8241 2790 8242 2789 8244
      2790 8245 2791 8245 2817 8218 2818 8215
      2804 8155
TIME...MOT...LOC 2040Z 097DEG 19KT 2799 8177 2789 8190
Special weather statement, Aug 20, 3:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
457 PM EDT TUE AUG 20 2013

FLZ055-056-202145-
HARDEE-MANATEE-
457 PM EDT TUE AUG 20 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MANATEE AND SOUTHWESTERN HARDEE COUNTIES FOR STRONG THUNDERSTORMS
WITH STRONG WIND GUSTS VALID UNTIL 545 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR MYAKKA HEAD...OR 17 MILES WEST OF
WAUCHULA...MOVING NORTHWEST AT 15 MPH WILL AFFECT MYAKKA HEAD AND
DUETTE.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2765 8234 2765 8219 2750 8193 2734 8203
      2749 8243
TIME...MOT...LOC 2057Z 118DEG 14KT 2746 8207
Special weather statement, Aug 20, 4:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
513 PM EDT TUE AUG 20 2013

FLZ051-202145-
HILLSBOROUGH-
513 PM EDT TUE AUG 20 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
HILLSBOROUGH COUNTY FOR A STRONG THUNDERSTORM WITH STRONG WIND GUSTS
VALID UNTIL 545 PM EDT...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR PLANT CITY AIRPORT...OR NEAR PLANT
CITY...MOVING WEST AT 25 MPH WILL AFFECT PLANT CITY...LITHIA SPRINGS
STATE PARK...FISH HAWK...VALRICO...BRANDON...AND MANGO.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 250 AND 261...AND
INTERSTATE 4 BETWEEN EXIT 1 AND THE COUNTY LINE.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2807 8249 2803 8205 2785 8205 2784 8242
      2789 8241 2790 8246 2792 8248 2786 8248
      2785 8247 2784 8250
TIME...MOT...LOC 2112Z 093DEG 23KT 2794 8215

The radar

The Tampa radar (KTBW), 36 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
August 20, 4:30 PM EST
Where
Hillsborough County, 0.69 mi N of Seffner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
28.010, -82.280

Hillsborough County 911 reported 2 trees down across a road north of Seffner. The event time was estimated by radar.

Thunderstorm Wind, Hillsborough

When
August 20, 4:32 PM EST
Where
Hillsborough County, 0.61 mi E of Seffner
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.000, -82.270

A local television station relayed a report of a downed tree on Hillsborough Avenue in Seffner. The time was estimated from Doppler radar signatures.

Thunderstorm Wind, Hillsborough

When
August 20, 5:15 PM EST
Where
Hillsborough County, 2.07 mi N of Town N Country
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.030, -82.580

A local television station relayed a report via social media which showed a picture of a downed tree in the Meadowbrook Village neighborhood in Town N' Country.

Hail, Hillsborough

When
August 20, 5:22 PM EST
Where
Hillsborough County, 1.96 mi ESE of Thonotosassa
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
28.050, -82.270

A local television station reported dime-size hail at their station in Westchase.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473662, 473663, 473664, 474228.